It's sad, but true: There is no instantaneous skin-clearing supplement out there. In fact, those daily pills might actually be working against you and enhancing your skin issues. "Some supplements may contain hidden excipient ingredients which are actually gut irritants. They can impact the health of your gut, causing low-grade inflammation, which in turn manifests as breakouts on the skin," explains Carla Oates, CEO and founder of The Beauty Chef. Ahead, five supplements that could be the culprits behind your inexplicable acne.
Getty / PeopleImages
Although collagen supplements have been touted as a must-have for glowing skin, it's important to know that "some contain sulfites and cause the skin to be congested," says Dr. Kan Cao, the scientist behind and founder of Bluelene. If you notice a flare-up, stop taking the supplement and focus on "prebiotics, because they nurture the probiotic good bacteria that fights against the inflammatory bad bacteria, and improve nutrient absorption," shares Dr. Jessie Cheung, a board-certified dermatologist based in Chicago.
If you're noticing a cluster of new blemishes and are wondering what could be causing the surge, check your daily vitamin B6 and B12. Dr. Robb Akridge Ph.D., CEO and founder of REA Innovations and the co-founder of Clarisonic, explains that "the excessive supplement ingestion, plus the vitamin B from food" may be causing the breakouts. She advises removing the vitamin B supplement and waiting four to six weeks for the breakout to clear.
When you ingest too much iodine, a common ingredient in multivitamins, you may notice an influx of "whiteheads and inflammatory acne on the face, as well as on the chest and back," states Dennis Gross, M.D., a board-certified dermatologist and dermatological surgeon. This happens when "iodine causes inflammation of the oil glands and a change in the chemistry of the oil it naturally produces." To avoid breakouts caused by iodine, select supplements like vitamin D, zinc, or fish oil to keep skin balanced and clear.
If you have ever complained about your hair or nail growth, plus your skin's clarity, you've probably taken a biotin supplement. But "biotin is yet another B vitamin that has been linked to acne," shares Dr. Cheung. "Basically, too much biotin can affect your body's absorption of B5, and since B5 helps to regulate your skin barrier and decreases oil production, less B5 can lead to acne flares." Switch to a lower dose if you're noticing breakouts caused by a high-dose biotin supplement.
While a whey protein smoothie post-workout can help you build strong muscles, it can also contribute to "increased breakouts, particularly for women," explains Hannah Braye, nutritional therapist and senior technical advisor at Bio-Kult. "It's not unsurprising that whey protein is linked to breakouts, as dietary milk consumption has long been associated with acne. It is thought that hormones and bioactive molecules found in milk could potentially influence sebum and hormone production, and whey protein also contains several acne-related growth hormones," states Braye. Instead, select an alternative like hemp, which doesn't include any additives or preservatives.